MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 5.0MM TI LOCKING SCREW W/T25 STARDRIVE 42MM FOR IM NAILS; SCREW,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 5.0MM TI LOCKING SCREW W/T25 STARDRIVE 42MM FOR IM NAILS; SCREW,FIXATION,BONE
Model Number 04.005.532
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is unknown.Date of implant is unknown.Approximately six months prior to the revision on (b)(6) 2017.(b)(4).The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a revision of trochanteric fixation nail advanced (tfna) on (b)(6) 2017 due to non-union, broken tfna nail and broken tfna distal locking screw.The patient is reported to have been non-compliant and walked without canes or crutches as opposed to the post-operative instructions for the first three months after the initial procedure that was conducted about six months prior to the revision surgery.The tfna nail and distal locking screw were observed to be broken during a follow-up x-ray after initial surgery.Nail was broken just proximal to the lag screw insertion hole.The removed hardware included one broken tfna nail, one intact lag screw and one broken 5.0 mm distal locking screw.The patient was revised to unknown quantity of 95-degree condylar blade plates and 4.5 mm cortical screw construct on the proximal femur.Allografts and autografts were used to treat the nonunion.The lag screw site was filled with norian.During the revision surgery, the surgeon used a helical blade coupling screw into the distal portion of the nail so as to remove the distal part of the nail from the patient.During the removal of this portion of the nail, the mallet slipped off the driving cap and struck the proximal end of the coupling screw, thus damaging the secondary threads of the coupling screw that goes inside a t-handle inserter.The surgeon then again tried inserting the coupling screw into the t-handle inserter, thus damaging the t-handle inserter as well.The damaging of the t-handle inserter is reported to have had no effect on the surgery.Procedure was completed without any complications and without any surgical delay.This complaint captures the post-operative malfunction of the devices.(b)(4) captures the intraoperative incident of revision surgery.Concomitant devices reported: lag screw (part # 04.038.100s, lot # 9909007, quantity # 1).This report is for one (1) 5.0mm ti locking screw w/t25 stardrive 42mm for im nails.(b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device: the 5.0mm ti locking screw with t25 stardrive recess for im nails (04.005.532) is a component of the titanium tfna system for intramedullary fixation of proximal femur fractures.The screws are available for distal locking of the nails.The returned device was examined and the complaint condition was able to be confirmed as the screw was found to be broken; distal fragment not returned.The complaint condition was unable to be replicated due to post-manufacturing damage.Based on the complaint condition a root cause related to patient non-compliance was determined.Relevant drawings for the returned device were reviewed (current revision as date of manufacture is unknown): top-level.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis is possible due to post-manufacturing damage.No device history review was able to be completed as the device lot number is unknown.No material or hardness review is necessary as there is no indication that device material characteristics contributed to the complaint condition; the patient was non-compliant based on the reported complaint description.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.0MM TI LOCKING SCREW W/T25 STARDRIVE 42MM FOR IM NAILS
Common Device Name
SCREW,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7169248
Report Number2939274-2018-50097
Device Sequence Number11131855
Product Code HWC
UDI-Device Identifier10886982086006
UDI-Public(01)10886982086006(01)LOT#UNKNOWN
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K172157
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.005.532
Device Catalogue Number04.005.532
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Initial Date Received by Manufacturer 12/08/2017
Supplement Date Received by Manufacturer01/17/2018
Initial Report FDA Received Date01/05/2018
Supplement Report FDA Received Date01/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight61